doi: 10.3934/dcdsb.2020236

Qualitative properties and bifurcations of a leaf-eating herbivores model

School of Mathematics and Statistics, Lingnan Normal University, Zhanjiang, Guangdong 524048, China

*Corresponding author: matzhjy@sina.com

Received  February 2020 Revised  May 2020 Published  August 2020

Fund Project: The paper was partially supported by the Characteristic innovation projects of colleges and universities in Guangdong Province (2019KTSCX088), the National Natural Science Foundation of China (11771197) and the Key Subject Program of Lingnan Normal University (1171518004)

In this paper, we discuss the dynamics of a discrete-time leaf-eating herbivores model. First of all, to investigate the bifurcations of the model, we study the qualitative properties of a fixed point, including hyperbolic and non-hyperbolic. Secondly, applying the center manifold theorem, we give the conditions that the model produces a supercritical flip bifurcation and a subcritical flip bifurcation respectively, from which we find a generalized flip bifurcation point. And then, we prove rigorously that the model undergoes a generalized flip bifurcation and give three parameter regions that the model possesses two period-two cycles, one period-two cycles and none respectively. Next, computing the normal form, we prove that the model undergoes a subcritical Neimark-Sacker bifurcation and produces a unique unstable invariant circle near the fixed point. Finally, by numerical simulations, we not only verify our results but also show a saddle period-five cycle and a saddle period-six cycle on the invariant circle.

Citation: Jiyu Zhong. Qualitative properties and bifurcations of a leaf-eating herbivores model. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020236
References:
[1]

L. J. S. AllenM. K. Hannigan and M. J. Strauss, Mathematical analysis of a model for a plant-herbivore system, Bull. Math. Biol., 55 (1993), 847-864.   Google Scholar

[2]

J. Carr, Application of Center Manifold Theory, , Springer, New York, 1981.  Google Scholar

[3]

V. Castellanos and F. Sánchez-Garduño, The existence of a limit cycle in a pollinator-plant-herbivore mathematical model, Nonlinear Anal. Real World Appl., 48 (2019), 212-231.  doi: 10.1016/j.nonrwa.2019.01.011.  Google Scholar

[4]

F. M. DannanS. N. Elaydi and V. Ponomarenko, Stability of hyperbolic and nonhyperbolic fixed points of one-dimensional maps, J. Difference Equ. Appl., 9 (2003), 449-457.  doi: 10.1080/1023619031000078315.  Google Scholar

[5]

L. Edelstein-Keshet, Mathematical Models in Biology, Society for industrial and Applied Mathematics, Philadelphia, 2005. doi: 10.1137/1.9780898719147.  Google Scholar

[6]

S. Elaydi, An Introduction to Difference Equations, 3$^rd$ edition, Springer, New York, 2005.  Google Scholar

[7]

M. Erb and P. Reymond, Molecular interactions between plants and insect herbivores, Annu. Rev. Plant Biol., 70 (2019), 527-557.  doi: 10.1146/annurev-arplant-050718-095910.  Google Scholar

[8]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer, New York, 1983. doi: 10.1007/978-1-4612-1140-2.  Google Scholar

[9]

J. HuangS. LiuS. Ruan and D. Xiao, Bifurcations in a discrete predator-prey model with nonmonotonic functional response, J. Math. Anal. Appl., 464 (2018), 201-230.  doi: 10.1016/j.jmaa.2018.03.074.  Google Scholar

[10]

R. R Kariyat and S. L. Portman, Plant-herbivore interactions: Thinking beyond larval growth and mortality, Am. J. Bot., 103 (2016), 789-791.  doi: 10.3732/ajb.1600066.  Google Scholar

[11]

A. Q. Khan and M. N. Qureshi, Stability analysis of a discrete biological model, Int. J. Biomath., 9 (2016), 1650021, 19 pp. doi: 10.1142/S1793524516500212.  Google Scholar

[12]

A. Q. KhanJ. Ma and D. Xiao, Bifurcations of a two-dimensional discrete time plant-herbivore system, Commun. Nonlinear Sci. Numer. Simul., 39 (2016), 185-198.  doi: 10.1016/j.cnsns.2016.02.037.  Google Scholar

[13]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, 2$^nd$ edition, Springer, New York, 1998.  Google Scholar

[14]

Y. LiZ. FengR. SwihartJ. Bryant and N. Huntly, Modeling the impact of plant toxicity on plant-herbivore dynamics, J. Dyn. Differ. Equ., 18 (2006), 1021-1042.  doi: 10.1007/s10884-006-9029-y.  Google Scholar

[15]

L. LiJ. Zhen and L. Jing, Periodic solutions in a herbivore-plant system with time delay and spatial diffusion, Appl. Math. Model., 40 (2016), 4765-4777.  doi: 10.1016/j.apm.2015.12.003.  Google Scholar

[16]

S. Li and W. Zhang, Bifurcations of a discrete prey-predator model with Holling type Ⅱ functional response, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), 159-176.  doi: 10.3934/dcdsb.2010.14.159.  Google Scholar

[17]

X. Liu and D. Xiao, Bifurcations in a discrete time Lotka-Volterra predator-prey system, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 559-572.  doi: 10.3934/dcdsb.2006.6.559.  Google Scholar

[18]

R. LiuZ. FengH. Zhu and D. L. DeAngelis, Bifurcation analysis of a plant-herbivore model with toxin-determined functional response, J. Differential Equations, 245 (2008), 442-467.  doi: 10.1016/j.jde.2007.10.034.  Google Scholar

[19]

E. Lorenz, Computational chaos - a prelude to computational instability, Physica D, 35 (1989), 299-317.  doi: 10.1016/0167-2789(89)90072-9.  Google Scholar

[20]

J. L. Maron, A. A. Agrawal and D. W. Schemske, Plant-herbivore coevolution and plant speciation, Ecology, 100 (2019), e02704 (33pages). doi: 10.1002/ecy.2704.  Google Scholar

[21]

R. M. May, Biological populations with nonoverlapping generations: Stable points, stable cycles, and chaos, Science, 186 (1974), 645-647.  doi: 10.1126/science.186.4164.645.  Google Scholar

[22]

G.-Q. SunA. ChakrabortyQ.-X. LiuZ. JinK. E. Anderson and B.-L. Li, Influence of time delay and nonlinear diffusion on herbivore outbreak, Commun. Nonlinear Sci. Numer. Simul., 19 (2014), 1507-1518.  doi: 10.1016/j.cnsns.2013.09.016.  Google Scholar

[23]

S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd edition, Springer, New York, 2003.  Google Scholar

[24]

J. Zhang and J. Zhong, Qualitative structures of a degenerate fixed point of a Ricker competition model, J. Difference Equ. Appl., 25 (2019), 430-454.  doi: 10.1080/10236198.2019.1581181.  Google Scholar

[25]

Y. ZhaoZ. FengY. Zheng and X. Cen, Existence of limit cycles and homoclinic bifurcation in a plant-herbivore model with toxin-determined functional response, J. Differential Equations, 258 (2015), 2847-2872.  doi: 10.1016/j.jde.2014.12.029.  Google Scholar

[26]

J. Zhong and J. Zhang, The stability of a degenerate fixed point for Guzowska-Luis-Elaydi Model, J. Differenc Equ. Appl., 24 (2018), 409-424.  doi: 10.1080/10236198.2017.1411909.  Google Scholar

show all references

References:
[1]

L. J. S. AllenM. K. Hannigan and M. J. Strauss, Mathematical analysis of a model for a plant-herbivore system, Bull. Math. Biol., 55 (1993), 847-864.   Google Scholar

[2]

J. Carr, Application of Center Manifold Theory, , Springer, New York, 1981.  Google Scholar

[3]

V. Castellanos and F. Sánchez-Garduño, The existence of a limit cycle in a pollinator-plant-herbivore mathematical model, Nonlinear Anal. Real World Appl., 48 (2019), 212-231.  doi: 10.1016/j.nonrwa.2019.01.011.  Google Scholar

[4]

F. M. DannanS. N. Elaydi and V. Ponomarenko, Stability of hyperbolic and nonhyperbolic fixed points of one-dimensional maps, J. Difference Equ. Appl., 9 (2003), 449-457.  doi: 10.1080/1023619031000078315.  Google Scholar

[5]

L. Edelstein-Keshet, Mathematical Models in Biology, Society for industrial and Applied Mathematics, Philadelphia, 2005. doi: 10.1137/1.9780898719147.  Google Scholar

[6]

S. Elaydi, An Introduction to Difference Equations, 3$^rd$ edition, Springer, New York, 2005.  Google Scholar

[7]

M. Erb and P. Reymond, Molecular interactions between plants and insect herbivores, Annu. Rev. Plant Biol., 70 (2019), 527-557.  doi: 10.1146/annurev-arplant-050718-095910.  Google Scholar

[8]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer, New York, 1983. doi: 10.1007/978-1-4612-1140-2.  Google Scholar

[9]

J. HuangS. LiuS. Ruan and D. Xiao, Bifurcations in a discrete predator-prey model with nonmonotonic functional response, J. Math. Anal. Appl., 464 (2018), 201-230.  doi: 10.1016/j.jmaa.2018.03.074.  Google Scholar

[10]

R. R Kariyat and S. L. Portman, Plant-herbivore interactions: Thinking beyond larval growth and mortality, Am. J. Bot., 103 (2016), 789-791.  doi: 10.3732/ajb.1600066.  Google Scholar

[11]

A. Q. Khan and M. N. Qureshi, Stability analysis of a discrete biological model, Int. J. Biomath., 9 (2016), 1650021, 19 pp. doi: 10.1142/S1793524516500212.  Google Scholar

[12]

A. Q. KhanJ. Ma and D. Xiao, Bifurcations of a two-dimensional discrete time plant-herbivore system, Commun. Nonlinear Sci. Numer. Simul., 39 (2016), 185-198.  doi: 10.1016/j.cnsns.2016.02.037.  Google Scholar

[13]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, 2$^nd$ edition, Springer, New York, 1998.  Google Scholar

[14]

Y. LiZ. FengR. SwihartJ. Bryant and N. Huntly, Modeling the impact of plant toxicity on plant-herbivore dynamics, J. Dyn. Differ. Equ., 18 (2006), 1021-1042.  doi: 10.1007/s10884-006-9029-y.  Google Scholar

[15]

L. LiJ. Zhen and L. Jing, Periodic solutions in a herbivore-plant system with time delay and spatial diffusion, Appl. Math. Model., 40 (2016), 4765-4777.  doi: 10.1016/j.apm.2015.12.003.  Google Scholar

[16]

S. Li and W. Zhang, Bifurcations of a discrete prey-predator model with Holling type Ⅱ functional response, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), 159-176.  doi: 10.3934/dcdsb.2010.14.159.  Google Scholar

[17]

X. Liu and D. Xiao, Bifurcations in a discrete time Lotka-Volterra predator-prey system, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 559-572.  doi: 10.3934/dcdsb.2006.6.559.  Google Scholar

[18]

R. LiuZ. FengH. Zhu and D. L. DeAngelis, Bifurcation analysis of a plant-herbivore model with toxin-determined functional response, J. Differential Equations, 245 (2008), 442-467.  doi: 10.1016/j.jde.2007.10.034.  Google Scholar

[19]

E. Lorenz, Computational chaos - a prelude to computational instability, Physica D, 35 (1989), 299-317.  doi: 10.1016/0167-2789(89)90072-9.  Google Scholar

[20]

J. L. Maron, A. A. Agrawal and D. W. Schemske, Plant-herbivore coevolution and plant speciation, Ecology, 100 (2019), e02704 (33pages). doi: 10.1002/ecy.2704.  Google Scholar

[21]

R. M. May, Biological populations with nonoverlapping generations: Stable points, stable cycles, and chaos, Science, 186 (1974), 645-647.  doi: 10.1126/science.186.4164.645.  Google Scholar

[22]

G.-Q. SunA. ChakrabortyQ.-X. LiuZ. JinK. E. Anderson and B.-L. Li, Influence of time delay and nonlinear diffusion on herbivore outbreak, Commun. Nonlinear Sci. Numer. Simul., 19 (2014), 1507-1518.  doi: 10.1016/j.cnsns.2013.09.016.  Google Scholar

[23]

S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd edition, Springer, New York, 2003.  Google Scholar

[24]

J. Zhang and J. Zhong, Qualitative structures of a degenerate fixed point of a Ricker competition model, J. Difference Equ. Appl., 25 (2019), 430-454.  doi: 10.1080/10236198.2019.1581181.  Google Scholar

[25]

Y. ZhaoZ. FengY. Zheng and X. Cen, Existence of limit cycles and homoclinic bifurcation in a plant-herbivore model with toxin-determined functional response, J. Differential Equations, 258 (2015), 2847-2872.  doi: 10.1016/j.jde.2014.12.029.  Google Scholar

[26]

J. Zhong and J. Zhang, The stability of a degenerate fixed point for Guzowska-Luis-Elaydi Model, J. Differenc Equ. Appl., 24 (2018), 409-424.  doi: 10.1080/10236198.2017.1411909.  Google Scholar

Figure 1.  Diagram of bifurcation for system (2)
Figure 2.  Bifurcation diagram of system (2) near the point $ GF $
Figure 3.  Bifurcation diagram of system (31) for small $ |\beta| $
Figure 4.  Flip bifurcation route to chaos for $ k = 0.3 $
Figure 5.  An invariant circle $ \Gamma $ produced from the Neimark-Sacker bifurcation
Figure 6.  A saddle period-five cycle on the invariant circle $ \Gamma $
Figure 7.  A saddle period-six cycle on the invariant circle $ \Gamma $
Table 1.  Topological types of fixed point $ E $ in the hyperbolic case
Conditions $ E_1 $ Cases
$ 0<k<1 $ $ 0<b< 4k $ stable focus $ \mathfrak{D}_5 $
$ 4k\leq b<4/(2-k) $ stable node $ \mathfrak{D}_1 $
$ b>4/(2-k) $ saddle point $ \mathfrak{D}_2 $-I
$ k=1 $ $ b>4 $ saddle point $ \mathfrak{D}_2 $-II
$ 1<k<2 $ $ 0<b<4k $ unstable focus $ \mathfrak{D}_4 $-I
$ 4k\leq b<4/(2-k) $ unstable node $ \mathfrak{D}_3 $-I
$ b>4/(2-k) $ saddle point $ \mathfrak{D}_2 $-III
$ k\geq2 $ $ 0< b<4k $ unstable focus $ \mathfrak{D}_4 $-II
$ b\geq 2k $ unstable node $ \mathfrak{D}_3 $-II
Conditions $ E_1 $ Cases
$ 0<k<1 $ $ 0<b< 4k $ stable focus $ \mathfrak{D}_5 $
$ 4k\leq b<4/(2-k) $ stable node $ \mathfrak{D}_1 $
$ b>4/(2-k) $ saddle point $ \mathfrak{D}_2 $-I
$ k=1 $ $ b>4 $ saddle point $ \mathfrak{D}_2 $-II
$ 1<k<2 $ $ 0<b<4k $ unstable focus $ \mathfrak{D}_4 $-I
$ 4k\leq b<4/(2-k) $ unstable node $ \mathfrak{D}_3 $-I
$ b>4/(2-k) $ saddle point $ \mathfrak{D}_2 $-III
$ k\geq2 $ $ 0< b<4k $ unstable focus $ \mathfrak{D}_4 $-II
$ b\geq 2k $ unstable node $ \mathfrak{D}_3 $-II
[1]

Wen Huang, Jianya Liu, Ke Wang. Möbius disjointness for skew products on a circle and a nilmanifold. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021006

[2]

Yangjian Sun, Changjian Liu. The Poincaré bifurcation of a SD oscillator. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1565-1577. doi: 10.3934/dcdsb.2020173

[3]

Yujuan Li, Huaifu Wang, Peipei Zhou, Guoshuang Zhang. Some properties of the cycle decomposition of WG-NLFSR. Advances in Mathematics of Communications, 2021, 15 (1) : 155-165. doi: 10.3934/amc.2020050

[4]

Hanyu Gu, Hue Chi Lam, Yakov Zinder. Planning rolling stock maintenance: Optimization of train arrival dates at a maintenance center. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020177

[5]

Tomáš Oberhuber, Tomáš Dytrych, Kristina D. Launey, Daniel Langr, Jerry P. Draayer. Transformation of a Nucleon-Nucleon potential operator into its SU(3) tensor form using GPUs. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1111-1122. doi: 10.3934/dcdss.2020383

[6]

Peter Frolkovič, Viera Kleinová. A new numerical method for level set motion in normal direction used in optical flow estimation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 851-863. doi: 10.3934/dcdss.2020347

[7]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[8]

Fanni M. Sélley. A self-consistent dynamical system with multiple absolutely continuous invariant measures. Journal of Computational Dynamics, 2021, 8 (1) : 9-32. doi: 10.3934/jcd.2021002

[9]

Paul A. Glendinning, David J. W. Simpson. A constructive approach to robust chaos using invariant manifolds and expanding cones. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020409

[10]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure & Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[11]

Bixiang Wang. Mean-square random invariant manifolds for stochastic differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1449-1468. doi: 10.3934/dcds.2020324

[12]

Bernold Fiedler. Global Hopf bifurcation in networks with fast feedback cycles. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 177-203. doi: 10.3934/dcdss.2020344

[13]

Yohei Yamazaki. Center stable manifolds around line solitary waves of the Zakharov–Kuznetsov equation with critical speed. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021008

[14]

Agnaldo José Ferrari, Tatiana Miguel Rodrigues de Souza. Rotated $ A_n $-lattice codes of full diversity. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020118

[15]

Mengyu Cheng, Zhenxin Liu. Periodic, almost periodic and almost automorphic solutions for SPDEs with monotone coefficients. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021026

[16]

Joel Kübler, Tobias Weth. Spectral asymptotics of radial solutions and nonradial bifurcation for the Hénon equation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3629-3656. doi: 10.3934/dcds.2020032

[17]

Chihiro Aida, Chao-Nien Chen, Kousuke Kuto, Hirokazu Ninomiya. Bifurcation from infinity with applications to reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3031-3055. doi: 10.3934/dcds.2020053

[18]

Huanhuan Tian, Maoan Han. Limit cycle bifurcations of piecewise smooth near-Hamiltonian systems with a switching curve. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020368

[19]

Yu Zhou, Xinfeng Dong, Yongzhuang Wei, Fengrong Zhang. A note on the Signal-to-noise ratio of $ (n, m) $-functions. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020117

[20]

Manuel Friedrich, Martin Kružík, Jan Valdman. Numerical approximation of von Kármán viscoelastic plates. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 299-319. doi: 10.3934/dcdss.2020322

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (44)
  • HTML views (201)
  • Cited by (0)

Other articles
by authors

[Back to Top]